I am interested in a generalization of the following finite-dimensional results in infinite dimensional vector-space with nuclear structure, especially for the cases of the spaces of distributions $\mathcal{D}'(\mathrm{R}^N)$ and $\mathcal{S}'(\mathrm{R}^N)$.

Theorem 1: Let $X_n$, $n\in\mathbb{N}$ and $X$ be random variables in $\mathbb{R}^N$ and $\Phi_n$ and $\Phi$ their characteristic functions. Then, $$\left( X_n \overset{\mathcal{L}}{\rightarrow} X \right) \Leftrightarrow \left( \forall \omega, \Phi_n(\omega) \rightarrow \Phi(\omega) \right).$$

Theorem 2: (Lévy's continuity theorem) Again, the $X_n$'s are random variable and the $\Phi_n$'s are their characteristic functions. Assume that the limit $\lim \Phi_n(\omega)$ exists pointwise and is denoted by $\Phi(\omega)$. We then have the equivalence:

  • $(X_n)$ converges in law to some random variable $X$.

  • $\Phi$ is continuous at $0$.

Now I precise my question. Given a probability measure $\mu$ on $\mathcal{N}' = \mathcal{D}'(\mathrm{R}^N)$ or $\mathcal{S}'(\mathrm{R}^N)$, we can define its characteristic functional on $\mathcal{N}$ by $$\hat{\mu}(\varphi) = \int_{\mathcal{N}'} \mathrm{e}^{\mathrm{j} \langle u , \varphi \rangle} \mathrm{d}\mu (u).$$ This generalizes the concept characteristic function of a random variable (Bochner's theorem being generalized by Minlos's theorem). Is the following result true?

Possible generalization of theorem 1: Let $\mu_n$, $n\in\mathbb{N}$ and $\mu$ be probability measures on $\mathcal{N}'$ and $\hat{\mu}_n$ and $\mu$ their characteristic functionals. Then, $$\left( \mu_n \overset{\mathrm{weakly}}{\rightarrow} \mu \right) \Leftrightarrow \left( \forall \varphi, \hat{\mu}_n(\varphi) \rightarrow \mu(\varphi) \right).$$

Similarly, can we generalize the Lévy's continuity theorem?

Thanks for attention.


There is a partial result due to Boulicaut (1973), which states

Theorem: Let $E$ be a separable metrizable Hausdorff locally convex topological vector space. Then $E$ is nuclear if and only if for every sequence $\{\mu_n\}$ of tight probability measures, weak convergence to a tight probability measure $\mu$ is equivalent to the pointwise convergence of the characteristic functions of $\mu_n$ to the ch. f. of $\mu$.

This makes characteristic function(al)s more useful than in separable Banach spaces, where they are only used for uniqueness but not weak convergence.

  • $\begingroup$ This paper is clearly relevant for my question and I thank you for that. One question however. Boulicaut is studying measure on $E$ and defines the characteristic function on $E'$ while I am considering the opposite (measure on $E'$ and the characteristic functional on $E$). This makes no difference for reflexive spaces but what about the general case? Is Boulicaut really approaching the same problem? $\endgroup$ – Goulifet Jan 7 '14 at 14:16
  • 1
    $\begingroup$ Boulicaut is quote in Araujo and Giné book, where characteristic functions on a topological vector space are defined on $E'$ as you said. I don't know what happens in the general case (I'm not used to work on probability measures on topological vector spaces). $\endgroup$ – Davide Giraudo Jan 7 '14 at 14:26
  • 4
    $\begingroup$ Nuclear spaces are reflexive. $\mathscr{D}'$ and $\mathscr{S}'$ are nuclear spaces. $\endgroup$ – Liviu Nicolaescu Jan 7 '14 at 15:02
  • $\begingroup$ @LiviuNicolaescu A nuclear space is reflexive iff it is quasi-complete and barrelled. So incomplete separable metrizable nuclear spaces are not reflexive. $\endgroup$ – Robert Furber Jan 4 '19 at 16:23
  • $\begingroup$ See paragraph 1 of this . encyclopediaofmath.org/index.php/Nuclear_space $\endgroup$ – Liviu Nicolaescu Jan 4 '19 at 17:39

In fact both theorems are true for probability measures on $\mathcal{D}'$ and $\mathcal{S}'$ and they were proved before in the thesis of Xavier Fernique. The paper that came out of it is: "Processus linéaires, processus généralisés". Annales de l'institut Fourier, 17 no. 1 (1967), p. 1-92.

Update: A new reference on the Lévy-Fernique continuity theorem for $\mathcal{S}'$ is https://arxiv.org/abs/1706.09326 (re MathNovice's comment below: this one is English!)

  • $\begingroup$ Is there another reference which gives the result in Fernique's paper that's in English? $\endgroup$ – MathNovice Apr 10 '15 at 18:00

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.